Nausea and Vomiting due to chemotherapy and anti-sickness treatments

Once you have started chemotherapy, it’s possible that you may experience side-effects. The information below may help you understand what causes these and will enable you to discuss them with the chemotherapy nurses. Often the anti-sickness regime can be altered to suit your needs more effectively. We frequently need to adjust our plans to minimise side-effects and the best way to do this is to analyse the problems you are experiencing.

Nausea and vomiting used to be one of the most feared side effects of chemotherapy. Nowadays, with some notable exceptions, most patients get through chemotherapy without complaining of significant nausea and/or vomiting after treatment

This is mainly due to the combination of good clinical research and the development of effective drugs. As a result, patients can enjoy a reasonably normal diet even on the day and days following most chemotherapy treatments.

There are exceptions of course.  The nausea and vomiting due to cisplatin, used in the treatment of testicular , bladder, lung, gullet (oesophagus), stomach and ovarian cancers is often difficult to treat really satisfactorily. Many other drugs used in the treatment of common cancers also require the careful use of the most potent anti-sickness drugs.

However, each patient needs to be treated as an individual and it is not helpful to everyone to take 3 days of anti-sickness medicines when the degree of nausea, often with out any vomiting, is mild.

In chemotherapy treatment where the risk of nausea/vomiting is less, the anti-sickness drugs are used less intensively.

The most effective regime is usually a combination of 3 days of strong steroids plus ‘5HT3’ blockers sometimes supplemented by a drug called aprepitant. The 5HT3 blockers work on receptors in the brain to reduce the sensation of nausea and therefore also vomiting.

The ‘5HT3 blockers’ such as ondansetron, granisetron and palonosetron are very effective for nausea control but can cause migraine-like headache and constipation. Laxatives may be taken to overcome this problem

Steroids boost the effectiveness of 5HT3 blockers but they can  disturb sleep, blood sugar control (in diabetic patients) and cause dyspepsia and heartburn. An antacid drug such as lansoprazole or omeprazole is usually effective for this problem.

The milder anti-sickness drugs such as metoclopramide, and domperidone are widely used, being well-tolerated, although occasionally younger patients in particular, complain of a symptom of ‘restless legs’ as a side effect.

An antihistamine, cyclizine, is well-tolerated and quite effective. Finally, for some patients a sedative drug ,such as  lorazepam, taken the night before chemotherapy, can be beneficial and can aid sleep after treatment.

If you are looking for a cancer second opinion then please get in touch!

Further information: Website    www.cancerresearchuk.org

Leave us your thought

Your Email Will be keep safe and not won't be shared with third party